GREY-BRUCE – Four drug overdoses within a 24-hour period prompted the Grey Bruce Health Unit to issue an Opioid Alert to system partners on Aug. 15. This is the second such alert this month.
Two of the four individuals were admitted to hospital as a result of the overdose. None of the overdoses were fatal.
Naloxone was administered in two of the four incidents.
Public Health also issued an opioid alert on Aug. 4 after six overdoses (non-fatal) were reported within a four-day period.
The Grey Bruce Health Unit wishes to advise the public that all street drugs should be deemed highly toxic and fatal.
We urge people who use drugs to do so as safely as possible by following basic harm reduction strategies, such as:
– avoid using alone;
– when using with someone else, avoid using at the same time;
– call the overdose prevention line at 1-888-688-6677 (NORS) if you must use alone;
– avoid mixing different drugs – mixing drugs, including alcohol, increases the risk of overdose;
– go slow – use smaller amounts and do test doses to check the strength of the drug;
– know your tolerance – if using after a period of not using, use less; and
– get overdose prevention training and carry a naloxone kit.
An overdose is a medical emergency. Call 911 or go to the emergency department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.
Naloxone and safe drug-use equipment are available at the Grey Bruce Health Unit Monday to Friday 8:30 a.m. to 4 p.m. and through our participating sites. Call the Health Unit for details, or call 211.